Colorado, 2003

Drought in Colorado, December 1 to 31, 2003

December 1 to 31, 2003 · NWS GJT · 21 events in 21 counties and zones

A number of winter storms impacted western Colorado resulting in above normal snowpack across all basins by the end of December. The effects of the heavy snowpack were difficult to characterize.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A number of winter storms impacted western Colorado resulting in above normal snowpack across all basins by the end of December. The effects of the heavy snowpack were difficult to characterize. One stormy month by itself will have little effect on moisture deficits that have accumulated over such a protracted period of time. Therefore, moderate to severe drought conditions continued across western Colorado. See the January, 2004 Storm Data publication for a continuation on this drought situation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 2:07 PM MST, 9 hours 53 minutes earlier.

Area forecast discussion, Nov 30, 2:07 PM MST, 9 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
207 PM MST SUN NOV 30 2003

.DISCUSSION...
SHORT TERM DISCUSSION (TONIGHT THROUGH MONDAY NIGHT)...SHRTWV RIDGE
HAS HELPED TO KEEP DEEPER MOISTURE NORTH OVER IDAHO AND WYOMING THIS
AFTERNOON...RESULTING IN MUCH LESS SNOWFALL THAN WE WERE EARLIER
ANTICIPATING.  MOISTURE CURRENTLY STREAMING OVER THE FORECAST AREA
IS GENERALLY OF THE MID AND HIGH LEVEL VARIETY WITH ONLY A FEW SNOW
SHOWERS EXPECTED TO LINGER OVER THE NORTHERN MOUNTAINS TONIGHT.
OTHERWISE...DRY AND NOT QUITE AS COLD CONDITIONS CAN BE EXPECTED
TONIGHT WITH CLOUD COVER HELPING TO HOLD MINS UP SLIGHTLY.  VALLEY
INVERSIONS CONT TO WEAKEN AND THIS TREND WL CONTINUE ON MONDAY WITH
SEVERAL OF THE LOWER VALLEYS EXPECTED TO MIX OUT WITH INCREASING
MOISTURE AND WINDS BY AFTERNOON.  HOWEVER...BUFKIT SOUNDINGS
CONTINUE TO SUPPORT INVERSIONS HOLDING OVER A FEW LOCATIONS...SO WL
CONT TO CUT GUIDANCE NUMBERS OVER A FEW OF THE COLDER VALLEYS...
INCLUDING GRAND JUNCTION.  BY MONDAY NIGHT...LOWER LEVEL MOISTURE
WORKS BACK INTO THE NORTHERN ZONES AS A SLIGHTLY STRONGER WAVE
WORKS SE THROUGH THE REGION.  WL CONT WL LOW CHC POPS OVER THE NRN
MOUNTAINS MONDAY NIGHT...AS MOISTURE REMAINS SOMEWHAT LIMITED.
CURRENT GRIDDED FIELDS FOR MONDAY NIGHT REMAIN REASONABLE ATTM.

LONG-TERM DISCUSSION...
TUESDAY-TUESDAY NIGHT...MODELS CONTINUE TO SHOW FAST-MOVING SHORTWAVE
EXITING EAST OF THE FORECAST AREA TUE WITH DECREASING CLOUDS AND SNOW
SHOWERS LINGERING IN THE NRN CO MTNS. TROUGH AXIS OVER WESTERN CO AT
18Z AND CO/KS BORDER BY 00Z. HAVE EXTENDED THE POPS INTO TUE
MORNING AS THETA-E CROSS SECTIONS OVER THE NORTH SHOW CONTINUED
INSTABILITY/MOISTURE THROUGH 18Z. MOISTURE RAPIDLY DECREASES TUE
AFTERNOON AS STABILITY INCREASES. WITH SKIES CLEARING BY THE
EVENING...LOWS WILL DROP BELOW PREVIOUS NIGHTS. PRESENT FORECAST
HANDLES THIS WELL AND THE ONLY ADJUSTMENTS MADE WERE ALONG THE WEST
AND SOUTHWEST EDGES TO MATCH-UP BETTER WITH OUR NEIGHBORS.

WEDNESDAY...CONTINUES WITH DRY CONDITIONS AS SHORTWAVE RIDGE MOVES
EAST OF THE AREA AHEAD OF A WEAK SHORTWAVE ON TUE.  TEMPS SHOULD
INCREASE A FEW DEGREES OVER TUES.

THURSDAY-SUNDAY...MODEL TREND HAS BEEN FOR WEAKER AND A MORE
NORTHERLY TRACK FOR THURSDAYS SHORTWAVE. WILL STAY WITH PARTLY
CLOUDY CONDITIONS AND NO PRECIP IN THE FORECAST. FRIDAY LOOKS LIKE
ANOTHER DRIER DAY WITH MOSTLY CLEAR SKIES...SO LOWERED FRI MORNING
MIN TEMPS. BROADER TROUGH APPROACHES SAT AND SUN SO TRENDED CLOUDS
AND POPS UP DURING THAT PERIOD WITH WARMER MIN TEMPS AND COOLER MAX
TEMPS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JC/EH/CJC
Hazardous weather outlook, Nov 30, 5:43 AM MST, 18 hours 17 minutes before
COZ001>014-017>023-UTZ022>025-027>029-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
543 AM MST SUN NOV 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND
FOR EASTERN UTAH

.DAY ONE...TODAY AND TONIGHT...

LIGHT SNOW IS EXPECTED TODAY OVER THE NORTHERN MOUNTAIN
PASSES...CAUSING LOCALLY SLICK ROADWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MC/CJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, San Juan River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

Drought, Southwestern San Juan Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

Drought, Uncompahgre Plateau and Dallas Divide

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Drought, Upper Gunnison River Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Drought, Upper Yampa River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

Drought, West Elk and Sawatch Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Drought, Animas River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

Drought, Central Colorado River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Central Gunnison and Uncompahgre River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

Drought, Central Yampa River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

Drought, Debeque to Silt Corridor

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Elkhead and Park Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

Drought, Flattop Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

Drought, Four Corners / Upper Dolores River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Drought, Grand and Battlement Mesas

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought, Grand Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Drought, Lower Yampa River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

Drought, Northwestern San Juan Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

Drought, Paradox Valley / Lower Dolores River Basin

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
GOVT OFFICIAL
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Drought, Roan and Tavaputs Plateaus

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
GOVT OFFICIAL
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331297, 5331298, 5331299, 5331300, 5331301, 5331302, 5332194, 5332195, 5332196, 5332197, 5332198, 5332199, 5332200, 5332201, 5332202, 5332203, 5332204, 5332205, 5332206, 5332207, 5332208.